Colorado, 2005

High Wind in Colorado, August 2, 2005

August 2, 2005 · NWS BOU · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 1:55 PM MST, 50 minutes earlier.

Area forecast discussion, Aug 2, 1:55 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT TUE AUG 2 2005

.SHORT TERM...CONVECTION FIRING ACROSS MOUNTAINS AND ALONG FOOTHILLS
AS WELL AS ALONG A BOUNDARY ACROSS ELBERT COUNTY.  STORMS TRYING TO
MOVE ONTO PLAINS BUT HAVING A OF BIT TROUBLE SUSTAINING THEMSELVES
IN THE DRIER AND MORE STABLE AIR.  WOULD EXPECT LOWER LEVELS TO
MOISTEN A BIT AND BECOME MORE UNSTABLE ONCE OUTFLOW BOUNDARIES MOVE
THROUGH.  LATEST MODEL DATA STILL HINTING AT SOME TYPE OF
CONVERGENCE ZONE NEAR NORTHERN COLORADO BORDER BY 00Z...THOUGH
CURRENT DATA NOT SHOWING ANTHING. IT APPEARS NOW THAT FOCUS FOR
DECENT CONVECTION WOULD BE WITH BOUNDARY OVER ELBERT COUNTY WHICH IS
GRADUALLY MOVING NORTHWARD. FORECAST SOUNDINGS SHOW CAPES ACROSS
PLAINS REACHING 1500 J/KG...LAPS ANALYSIS CERTAINLY HEADING IN THAT
DIRECTION. THOUGH COVERAGE OF STORMS APPEAR MINIMAL...CANNOT RULE
OUT A FEW STORMS GETTING CLOSE TO SEVERE...WITH MICROBURST WINDS THE
BIGGEST THREAT. WILL LEAVE CURRENT POPS AS IS...WITH THE HIGHEST
POPS OVER MOUNTAINS AND FOOTHILLS.  CURRENT GPS INTEGRETED
PRECIPITABLE WATER VALUES ARE NEARING AN INCH...SHOULD SEE SOME
MEASURABLE RAINFALL.  COULD BE SOME BRIEF HEAVY RAIN WITH A FEW OF
THE STORMS...MAINLY ALONG THE FOOTHILLS.  WEAK SHORTWAVE APPEARS TO
BE OVER SOUTHERN UTAH AND SHOULD BE MOVING ACROSS WESTERN COLORADO
THIS EVENING.  DIV-Q PROGS SHOW THIS WAVE AFFECTING MOUNTAINS
OVERNIGHT...THOUGH VERTICAL VELOCITY PROGS INDICATE MINIMAL LIFT.
THERE MAY STILL BE SOME LINGERING SHOWERS OVER MOUNTAINS OVERNIGHT
THOUGH THE MAJORITY OF CONVECTION SHOULD BE OVER WITH.  ON
WEDNESDAY...RIDGE REMAINS OVER SOUTHERN COLORADO WITH CONTINUED
MOISTURE PLUME EXPECTED FROM THE SOUTHWEST.  MODELS INDICATE ANOTHER
SHORTWAVE WILL BE ROTATING ACROSS AREA BY THE AFTERNOON...WITH
INCREASING LIFT NOTED BY VERTICAL VELOCITY PROGS AFTER 18Z.
COMBINATION OF DAYTIME HEATING AND LIFT WILL CERTAINLY SUPPORT
ANOTHER ROUND OF AFTERNOON CONVECTION.  MODELS ALSO SHOWING COLD
FRONT DROPPING INTO NORTHEAST COLORADO AROUND 18Z AS UPPER LEVEL
TROUGH SLIDES ACROSS WYOMING.  WITH UPSLOPE FLOW INCREASING ALONG
FRONT RANGE DURING AFTERNOON...SCATTERED STORMS A POSSIBILITY ALONG
THE URBAN CORRIDOR AND ADJACENT PLAINS WHICH FALLS IN LINE WITH THE
FORECAST QPF.  MADE SOME POP ADJUSTMENTS THERE.  WITH FAIRLY LIGHT
WINDS ALOFT AND UPSLOPE DEEPENING BY EVENING...STORMS COULD BE SLOW
MOVING AND CAPABLE OF DUMPING SOME HEAVY RAIN.  MAX TEMPS SHOULD BE
A GOOD 10 DEGREES COOLER FROM TODAYS READINGS IN ANTICIPATION OF
MORE CLOUD COVER AND CAA. LOWERED TEMPERATURE GRIDS SLIGHTLY ALONG
FRONT RANGE.  REST OF GRIDS LOOK GOOD.

.LONG TERM...WEDNESDAY NIGHT...THE NAM SHOWS THE AMS SATURATING
OVERNIGHT FOLLOWING THE PASSAGE OF A STRONG COLD FRONT IN THE AFTN.
THE BEST QG OMEGA OCCURS AROUND 00Z THEN DECREASES THROUGH THE
EVENING AS AN UPPER TROF MOVES THROUGH THE NORTHERN GREAT PLAINS.
INTERACTIVE SOUDNINGS SHOW GOOD UPSLOPE AOB 700 MB WEDNESDAY EVENING
WITH PW VALUES NEAR 1.2 INCHES.  CAPES BY LATE IN THE AFTN SHOULD BE
AROUND 1000 J/KG ALONG THE FRONT RANGE.  THE QFP GENERATED BY BOTH
THE NAM AND GFS FM 00Z-12Z THU INDICATE OVER 2 INCHES OF PCPN.  THE
NAMS FOCUSES MUCH OF THE PCPN ALONG THE FRONT RANGE WHEREAS THE GFS
CARRIES SOME OF THE HEAVIER RAIN INTO THE NORTHEAST PLAINS.  IN ANY
EVENT...IT LOOKS VERY WET SO LIKELY POPS WILL REMAIN IN PLACE
THROUGH WEDNESDAAY NIGHT.  ON THURSDAY...ELY FLOW CONTINUES BUT IS
MUCH WEAKER WITH ENOUGH MSTR AND INSTBY PRESENT ALONG THE FRONT
RANGE FOR SCATTERED SHOWERS AND THUNDERSTORMS.  OVER THE NORTHEAST
PLAINS AMS APPEARS TO BE CAPPED SO WILL HEDGE WX MORE FOR SHOWERS
THAN THUNDERSTORMS ON THURSDAY.  H7 TEMPERATURES ARE STILL PROGGED
TO BE AROUND 6C.  GUIDANCE PARKS MAX TEMPERATURES IN THE LOW 70S AND
THIS LOOKS REASONABLE. DRIER AMS DEVELOP THROUGH THE REMAINDER OF
THE PERIOD WITH A DRIER MORE ZONAL FLOW OVR COLORADO.   ALTHOUGH
MOST OF THE MSTR WILL REMAIN SOUTH OF THE CWFA THERE MAY STILL BE
ENOUGH TO WARRANT A  SLIGHT CHANCE OF THUNDERSTORMS EACH AFTN AND
EVENING.  ANY CHANGES BEYOND THURSDAY WILL BE MINOR.

&&

.BOU...NONE.

&&

D-L/COOPER
Hazardous weather outlook, Aug 2, 9:42 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1042 AM MDT TUE AUG 02 2005

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1042 AM MDT TUE AUG 02 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS BY NOON AS
MOISTURE STREAMS INTO COLORADO FROM THE WEST. THERE IS LESS MOISTURE
ACROSS THE PLAINS...SO ONLY ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON. ONE OR TWO THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH
HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH THE PRIMARY
THREATS. LOCALIZED HEAVY RAIN IS ALSO POSSIBLE AND A FEW OF THE
STORMS COULD PRODUCE UP TO AN INCH AND A HALF OF RAIN IN LESS THAN
AN HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA WEDNESDAY AFTERNOON
BRINGING INCREASED THUNDERSTORM ACTIVITY ON WEDNESDAY AND THURSDAY
...ESPECIALLY FOR AREAS IN AND NEAR THE FRONT RANGE FOOTHILLS AND
PALMER DIVIDE. TEMPERATURES WILL BE MUCH COOLER AS WELL ON THURSDAY.
WARMER WEATHER IS EXPECTED FOR THE WEEKEND WITH JUST A SLIGHT CHANCE
OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/COOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, C & E Adams & Arapahoe Counties

When
August 2, 2:45 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

A trained spotter located 1 mile southwest of Strasburg measured a non-thunderstorm wind gust of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471515.